Deviation for interval exchange transformations

Anton Zorich

Research output: Contribution to journalArticlepeer-review

77 Citations (Scopus)


Consider a long piece of a trajectory x, T(x), T(T(x)),..., Tn-1l(x) of an interval exchange transformation T. A generic interval exchange transformation is uniquely ergodic. Hence, the ergodic theorem predicts that the number X1(x, n) of visits of our trajectory to the ith subinterval would be approximately λin. Here λi is the length of the corresponding subinterval of our unit interval X. In this paper we give an estimate for the deviation of the actual number of visits to the ith subinterval Xi from one predicted by the ergodic theorem. We prove that for almost all interval exchange transformations the following bound is valid: (equation presented) Roughly speaking the error term is bounded by nθ2/θ1. The numbers 0 ≤ θ2 < θ1 depend only on the permutation π corresponding to the interval exchange transformation (actually, only on the Rauzy class of the permutation). In the case of interval exchange of two intervals we obviously have θ2 = 0. In the case of exchange of three and more intervals the numbers θ1, θ2 are the two top Lyapunov exponents related to the corresponding generalized Gauss map on the space of interval exchange transformations. The limit above 'converges to the bound' uniformly for all x ∈ X in the following sense. For any ε > 0 the ratio of logarithms would be less than θ2(π)/θ1(π) + ε for all n ≥ N(ε), where N(ε) does not depend on the starting point x ∈ X.

Original languageEnglish
Pages (from-to)1477-1499
Number of pages23
JournalErgodic Theory and Dynamical Systems
Issue number6
Publication statusPublished - Dec 1997
Externally publishedYes


Dive into the research topics of 'Deviation for interval exchange transformations'. Together they form a unique fingerprint.

Cite this